Antacids, malnutrition and immune dysfunction

Dr. Weeks’ Comment: I have always harbored contrarian sympathies so when I tell you that gastritis is caused  not by high levels of stomach acid (as your doctor believes) but by the opposite condition, chronic low levels of stomach acid, you may wonder why I hold this peculiar opinion. The answer you will see derives from a careful understanding of stomach anatomy and physiology.

In my opinion, gastritis derives from functional hypochlorhydria (i.e. chronic low stomach acid which results in inadequate stimuli to the gastric mucosal producing goblet cells which results in thinning of the “insulation” barrier). This is the reason for stomach pain: no insulation, so everything hurts.
What caused the functional hypochlorhydria?   Dairy can do this. Wheat can also.  And stress can since it suppresses stomach acid production and release. But the most common cause of low stomach acid is… antacid use!
All drugs offer benefits otherwise Big Pharma would not be making so much money (and funding 70% of all media advertising. Yes. You read that correctly: 70%!) But the question a prudent and responsible doctor needs to answer is do the benefits out weigh the risks? Do the pros outweigh the cons?
What are the bad side-effects of antacid use? 
1) malnutrition (you need stomach acid to digest proteins)
2) creating dysbiosis downstream from the stomach caused by the hypochlorhydria from the antacid (remember low stomach acid creates low gastro-intestinal acidity where the beneficial acidophillus (i.e. “acid loving”) bacteria can’t thrive and the pathogenic yeast will overgrow;
3) the atrophy of the gastric insulation barrier which results in the gastric surface being naked and vulnerable to the inevitable burning of stomach acid, once the antacid is stopped;
4) high risk for recurrence and creating a dependency on antacids, when the drug is stopped  as the doctor often assure you would be in 1 month “after the stomach heals”.  
Here are some thought for you to consider and to discuss with your doctor. 
As I have discussed in earlier posts, the doctor prescribing an antacid either has a disregard for or an ignorance of gastric physiology so these questions may stump the doctor.  Listen for pseudo answers (medicalese and nebulous answers). If you don’t understand the doctor’s answers to the following questions in common sense English, as her or him politely to explain in a manner you the patient (and real primary caregiver for yourself) can understand.
QUESTION 1   (put these questions in your own words so you really understand the question – only then will you be able to know if the answer makes sense!
“What effect does Prilosec have on the production by the goblet cells of gastric mucosal “insulating” lining?”
QUESTION 2
“Since Prilosec stops acid secretion, and since acid secretion is what stimulates goblet cell production of gastric mucosal insulation, won’t Nicholas’s stomach be denuded of any protective, insulating gastric mucosal so that after one month when the gastric tissue is “healed” and you stop the Prilosec the next meal which stimulate acid secretion will burn again (the unprotected stomach)?
Lastly, has your doctor who prescribed the antacid described to you the potential as well as the probable side-effects? Without knowing that, there is no possibility of your being fully informed and without you being informed, the foundation of civilized medicine “informed consent” is not possible.
QUESTION 3
Were there any side-effect of Prilosec which I should have discussed with you before you prescribed antacids?   Does taking antacids create a dependency on them? Does the person taking antacids become  malnourished since there is reduced stomach acid to help digest the food?  Why do people on antacids have more incidence of infections like pneumonia? (See below)
WHAT you need if you have gastritis is stomach rehabilitation.  The general protocol is described here in an 1993 article called Dropping Acid.
ONE OF MANY SIDE EFFECTS OF ANTACIDS:  IMPAIRED IMMUNE FUNCTION LEADING TO PNEUMONIA.
Giuliano C, Wilhelm SM, Kale-Pradhan PB.
Expert Rev Clin Pharmacol. 2012 May;5(3):337-44. doi: 10.1586/ecp.12.20.
Abraham NS.
Curr Opin Gastroenterol. 2012 Nov;28(6):615-20. doi: 10.1097/MOG.0b013e328358d5b9. Review.
Ann Intern Med. 2008 Sep 16;149(6):391-8.

Proton-pump inhibitor use and the risk for community-acquired pneumonia.

BACKGROUND:

Recent studies suggest that proton-pump inhibitors (PPIs) may increase the risk for community-acquired pneumonia (CAP).

CONCLUSION:

Proton-pump inhibitor therapy started within the past 30 days was associated with an increased risk for CAP, whereas longer-term current use was not.

AND

Am J Med. 2010 Jan;123(1):47-53. doi: 10.1016/j.amjmed.2009.05.032.

Recurrent community-acquired pneumonia in patients starting acid-suppressing drugs.

Abstract

BACKGROUND:

Several studies suggest that proton pump inhibitors (PPIs) and histamine 2-receptor antagonists (H2s) increase risk of community-acquired pneumonia. To test this hypothesis, we examined a prospective population-based cohort predisposed to pneumonia: elderly patients (> or =65 years) who had survived hospitalization for pneumonia.

RESULTS:

During 5.4 years of follow-up, 248 recurrent pneumonia cases were matched with 2476 controls. Overall, 71 of 608 (12%) current PPI/H2 users had recurrent pneumonia, compared with 130 of 1487 (8%) nonusers (adjusted odds ratio [aOR] 1.5; 95% confidence interval [CI], 1.1-2.1). Stratifying the 608 current users according to timing of PPI/H2 initiation revealed incident current-users (initiated PPI/H2 after initial pneumoniahospitalization, n=303) bore the entire increased risk of recurrent community-acquired pneumonia (15% vs 8% among nonusers, aOR 2.1; 95% CI, 1.4-3.0). The 305 prevalent current-users (PPI/H2 exposure before and after initial community-acquired pneumonia hospitalization) were equally likely to develop recurrent pneumonia as nonusers (aOR 0.99; 95% CI, 0.63-1.57).

CONCLUSION:

Acid-suppressing drug use substantially increased the likelihood of recurrent pneumonia in high-risk elderly patients. The association was confined to patients initiating PPI/H2s after hospital discharge. Our findings should be considered when deciding to prescribe these drugs in patients with a recent history of pneumonia.

AND

Expert Rev Clin Pharmacol. 2012 May;5(3):337-44. doi: 10.1586/ecp.12.20.

Are proton pump inhibitors associated with the development of community-acquired pneumonia? A meta-analysis.

Abstract

This study was presented at the American College of Chest Physicians meeting in Pittsburgh (PA, USA) in October 2011. The study objective was to evaluate the association of proton pump inhibitors (PPIs) and community-acquired pneumonia (CAP). The design was a meta-analysis of nine case-controlled and cohort studies. 120,863 pneumonia cases from 1987 to 2006 were included in the meta-analysis. PubMed and Ovid Medline were searched from inception through May 2011 by two investigators independently using keywords: PPI, pneumonia, CAP, anti-ulcer, antacid, omeprazole, esomeprazole, lansoprazole, pantoprazole and rabeprazole. This meta-analysis only included case-controlled and cohort studies that were published in full in English and evaluated PPI use and CAP incidence. Studies were excluded if they included the following patients: pediatric, Helicobacter pylori treatment and critically ill. Bibliographies of recent review articles and systematic reviews were hand-searched. Quality of studies was assessed using the Newcastle-Ottawa Quality Assessment Scale. Two investigators independently extracted data into standardized data collection forms that were confirmed by a third investigator. Data were analyzed based on current use of PPIs, duration of PPI use (<30 days or >180 days) and PPI dose (high vs low). Overall association of PPI and CAP was analyzed using the random effects model (Comprehensive Meta analysis(®) Version 2.0). Nine studies met all criteria for the primary outcome. Newcastle-Ottawa Quality Assessment Scale scores ranged from 4 to 8 out of 9. Current use of PPIs (odds ratio [OR]: 1.39; 95% CI: 1.09-1.76), PPI use <30 days (OR: 1.65; 95% CI: 1.25-2.19), PPI high dose (OR: 1.50; 95% CI: 1.33-1.68) and PPI low dose (OR: 1.17; 95% CI: 1.11-1.24) were significantly associated with CAP. There was no association between CAP and PPI use >180 days (OR: 1.10; 95% CI: 1.00-1.21). In conclusion, patients currently receiving PPIs, particularly <30 days or high dose, showed an association with CAP. Practitioners need to be vigilant about adverse effects of PPIs and consider alternative therapies.

Share This Post

Dr. Weeks’ Comment: I have always harbored contrarian sympathies so when I tell you that gastritis is caused  not by high levels of stomach acid (as your doctor believes) but by the opposite condition, chronic low levels of stomach acid, you may wonder why I hold this peculiar opinion. The answer you will see derives…
&source=WeeksMD">